Fun Fizzyology Facts – When One Banana is One Banana Too Many!
Blog post by SimGHOSTS member Kim Baily
Healthcare Facts for Simulation Technology Specialists: The Fun "Fizzyology" of Electrolytes
This is the third post in a series designed to help sim techs without a medical background understand some basic physiology (or those who need a refresher). Simulation technicians can help create fidelity in simulation by understanding the physiology and/or pathophysiology behind each scenario. Missing data or typical equipment can confuse learners and leave them guessing about their next action. The appropriate cues from lab reports, IV therapy, 12 lead EKG, patient complaints, catheter placements and moulage can help guide learners.
Although potassium ions are found both inside cells and in fluids surrounding cells the concentration inside the cells is much higher (141-150 mEq/L inside and 3- 5mEq/L outside). Please see the last post for details. Small changes in blood plasma concentrations of potassium can have dramatic effects on cardiac and neurological function. This post will discuss high potassium levels.
Potassium is required for transmission and conduction of nerve impulses, contraction of skeletal and smooth muscles, nerve conduction and contraction of myocardium, energy production and regulation of ionic concentration within cells (osmolality). A high potassium level is known as hyperkalemia - above 5mEq/L in adults or above 6.5mEq/L in newborns. Potassium shifts into cells about one hour after ingestion but renal excretion is a slower process.
The most common causes of hyperkalemia are:
- Inadequate renal output – potassium is not excreted by the kidneys
- Too rapid replacement of IV potassium – hyperkalemia is less likely with oral meds. However, certain meds and a diet rich in potassium may cause a patient to have elevated potassium levels.
- Initial reaction to massive tissue damage such as in burn victims - potassium pours out of damaged cells
- Any condition that causes metabolic acidosis e.g. diabetic ketoacidosis. Serum potassium rises about 0.6mEq/L for every 0.1 decrease in blood pH.
- Medications like penicillin K particularly with poor kidney function.
- Diseases where hormone levels change – e.g. Addison’s disease where malfunctioning of adrenal cortex reduces corticosteroid levels which in turn reduces potassium excretion.
Early symptoms of hyperkalemia include irritability, nausea, diarrhea and abdominal cramping. Later symptoms may include skeletal muscle weakness, flaccid paralysis with difficulty speaking and breathing and cardiac dysrhythmias. The ECG will show high-peaked T waves and a prolonged QRS.
More advanced simulation scenarios should include lab data. Changing electrolyte levels will challenge learners to address multiple issues.
There is no direct antidote to elevated but a number of treatment options are available.
- Calcium gluconate IV
- Sodium bicarbonate if acidosis is present. As the pH returns to normal, potassium is carried back into cells thus lowering plasma potassium levels.
- 50% glucose and insulin. When insulin opens cell wall pathways and allows glucose to enter cells, potassium is carried with the glucose.
- Sodium polystyrene sulfonate given orally or via enema. This medication is a sodium potassium exchange resin.
- For chronically high potassium levels caused by renal failure, either peritoneal dialysis or hemodialysis is the only option.
Patient admitted with nausea, diarrhea and muscle weakness. Home meds include a diuretic spironolactone and a potassium replacement, they eat lots of potassium rich foods including bananas and they have a history of hypertension, hypertension induced kidney disease and hypokalemia. Have labs and ECG consistent with hyperkalemia and kidney failure. The above scenario is handing the learners the diagnosis. Depending on the level of learners, the history and meds can be tweaked.